Ohio, 2014

Extreme Cold in Ohio, January 5 to 7, 2014

January 5 to 7, 2014 · NWS PBZ · 11 events in 11 counties and zones

An arctic cold front crossed the Upper Ohio Valley on the 6th, bringing record low temperatures and extreme wind chills the morning of the 7th. It was the coldest January 7th on record in Pittsburgh with a low temperature of 9 below zero, and a high temperature of 4 above zero.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An arctic cold front crossed the Upper Ohio Valley on the 6th, bringing record low temperatures and extreme wind chills the morning of the 7th. It was the coldest January 7th on record in Pittsburgh with a low temperature of 9 below zero, and a high temperature of 4 above zero. Across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland, low temperatures ranged from 5 to 15 degrees below zero the morning of the 7th, with the lowest wind chill readings from 25 to 55 degrees below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 5, 9:27 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jan 5, 9:27 AM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
927 AM EST SUN JAN 5 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL BRING RAIN SUNDAY EVENING...CHANGING TO
SNOW SUNDAY NIGHT. THE COLDEST AIR IN SEVERAL YEARS WILL FOLLOW
THE FRONT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MADE A QUICK UPDATE TO THE FORECAST TO ADD SLIGHT CHANCE POPS FOR
A MIX OR RAIN/SNOW AND SOME FREEZING RAIN EARLY THIS MORNING AS
PRECIPITATION HAS DEVELOPED OVER SEVERAL OF THE SOUTHWESTERN PA
AND NORTHERN WV COUNTIES. THIS IS MOST LIKELY BEING ENHANCED BY
THE STRONG WARM ADVECTION TAKING PLACE ALOFT...AS TEMPERATURES ARE
QUICKLY WARMING INTO THE LOW TO MID 30'S OVER NORTHERN WV. AN SPS
HAS BEEN ISSUED FOR PATCHY FREEZING RAIN UNTIL TEMPERATURES WARM
ABOVE FREEZING...WHICH SHOULD OCCUR RATHER QUICKLY. MOST CONCERNED
WITH THOSE LOCATIONS WHERE DEWPOINTS ARE WELL BELOW FREEZING AND
SOME WET BULBING MAY OCCUR.

PREVIOUS DISCUSSION FOLLOWS...
AS COLD AIR GATHERS OVER THE PLAINS STATES AND UPPER MIDWEST...A
STRENGTHENING FRONTAL BOUNDARY IS CURRENTLY STRENGTHENING FROM
TEXAS TOWARD THE LOWER GREAT LAKES. A DEEP SHORT WAVE THAT HAS
MOVED DOWN THE FRONT RANGE OF THE ROCKIES AND IS CURRENTLY
BOTTOMING OUT IN THE UPPER LEVEL FLOW OVER TEXAS IS SET TO EJECT
NORTHEASTWARD TODAY TOWARD THE LOWER GREAT LAKES ALONG SAID FRONT.
THIS WILL BE THE MAIN PLAYER IN OUR WEATHER FOR THE NEXT 24 HOURS.

INFRARED SATELLITE IMAGERY CLEARLY SHOWS THE SYSTEM GATHERING IN
THE SOUTHERN PLAINS WITH WEAK ASCENT STRINGING UP TO THE NORTHEAST
FROM IT IN A BROAD AREA OF ISENTROPIC ASCENT EXTENDING FROM
MISSOURI TOWARD LOWER MICHIGAN. AHEAD OF THIS...ON THE WARM SIDE
OF THE FRONTAL BOUNDARY...INVERSIONS HAVE ALLOWED FOR A WIDE
VARIETY OF TEMPERATURES THIS MORNING...WITH THE VALLEYS
EXCEEDINGLY COLDER THAN THE HIGHER ELEVATIONS. AS THE DAY
ENSUES...SUNSHINE EARLY IN THE DAY COUPLED WITH AN INCREASING
SOUTHEASTERLY PRESSURE GRADIENT DRIVE FLOW WILL MIX OUT THE
INVERSIONS AS WELL AS HELP TO MIX DOWN MUCH WARMER AIR FROM ALOFT
THAT IS WORKING INTO THE REGION. IN FACT...GFS/ECMWF CONSENSUS 850
MB TEMPERATURES OVER THE SOUTHEASTERN PORTION OF THE AREA THIS
AFTERNOON EXCEED 9C. THIS SHOULD EASILY ALLOW DOWNSLOPE AREAS TO
JUMP WELL INTO THE 50S...WHILE THE REST OF THE FORECAST AREA
SHOULD HAVE NO TROUBLE JUMPING INTO THE 40S.

WHILE WARM ADVECTION WILL BE INCREASING...DEEP LAYER MOISTURE
LOOKS TO FAIL TO GET HERE BY THE END OF THE DAY ANYWHERE EAST OF
OHIO. AS A RESULT...POPS WERE TOMAHAWKED TO DELAY THE ONSET OF
RAIN INTO THE EVENING AND OVERNIGHT. THE MAIN CHANGE TO THE
FORECAST FOR TODAY WAS TO INCREASE THE SOUTHEASTERLY WINDS AND
CRANK UP TEMPERATURES IN THE SOUTHEASTERN PORTIONS OF THE AREA.
FRIES

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS THE SURFACE WAVE TO OUR SOUTHWEST TRACKS NORTHEASTWARD INTO THE
LOWER GREAT LAKES TONIGHT...THE MODEL GUIDANCE PACK SOMEWHAT
BIFURCATES INTO A DEEPER/WESTERLY TRACK ALONG THE LINES OF THE
NAM/CMC AND AND EASTERLY/WEAKER TRACK LIKE THE ECMWF/GFS/SREF.
GIVEN THE NAM'S PROPENSITY OF OVERINTENSIFICATION AND DECENT
AGREEMENT BETWEEN THE ECMWF AND GFS...THE LATTER COMBO WAS
FAVORED. AS SUCH...COLD AIR SEEMS LIKELY TO START TO ENTER THE
FORECAST AREA SHORTLY AFTER 00Z IN OHIO AND AFTER 06Z IN WESTERN
PENNSYLVANIA. AS THIS OCCURS...THE DENDRITIC LAYER CRATERS
SIMULTANEOUSLY WITH DEEPER LAYER MOISTURE PEELING OFF TO THE
NORTHEAST AS THE LOW EXITS THE REGION. AS SUCH...WHILE IT SEEMS
LIKELY WE SHOULD TRANSITION TO SNOW SHOWERS FROM RAIN...LITTLE QPF
WILL BE LEFT TO WORK WITH AFTER THE TRANSITION.
SUMMARILY...ACCUMULATIONS AFTER THE CHANGEOVER SHOULD BE LIGHT
EVEN THROUGH MICROPHYSICS WOULD SUPPORT 25:1 RATIOS.

WHAT MAY BE THE BIGGER DEAL WITH THE INITIAL FRONTAL PASSAGE WILL
BE RAPIDLY FALLING TEMPERATURES. DUE TO EXPECTED RAINFALL AHEAD OF
THE FRONT AS WELL AS RAPID COOLING...IT SEEMS UNLIKELY EVEN WITH
VERY STRONG WINDS OF UP TO 40 MPH GUSTS SUPPORTED BY GFS/NAM
SOUNDINGS THAT ALL WATER FROM THE RAINFALL WILL DRY UP BEFORE
TEMPERATURES CRATER. AS A RESULT...A FLASH FREEZE SITUATION WILL
BE POSSIBLE ON AREA ROADS. AT THE MOMENT...THE FAVORED MODEL BLEND
WOULD SUGGEST THIS SHOULD OCCUR ROUGHLY COINCIDENT WITH THE
MORNING RUSH ON MONDAY IN PITTSBURGH. IF THIS CONTINUES TO SEEM
LIKELY...A WINTER WEATHER ADVISORY MAY BE NECESSARY...HOWEVER
CONFIDENCE IN THE TIMING OF THE SUB-FREEZING ARRIVAL IS FAIRLY LOW
GIVEN THE MODEL SPREAD AND TREND TOWARD CONSECUTIVELY WARMER
SOLUTIONS THROUGH SUNDAY NIGHT. AS SUCH...THIS WILL BE LEFT TO THE
NEXT SHIFT TO TAKE A FURTHER LOOK AT.

A SECONDARY ARCTIC BOUNDARY IS EVIDENT IN MODEL THERMAL FIELDS
CROSSING INTO THE AREA LATE MONDAY MORNING AND AFTERNOON. PACKING
SEEMS TO BE CENTERED AROUND THE -18C ISOTHERM ON THE
ECMWF/GFS...WHICH IS ROUGHLY COINCIDENT WITH THE COLD SIDE OF THE
DENDRITIC GROWTH ZONE. BECAUSE THIS IS BOUNDARY IS LOCATED IN A
HIGHLY UNSTABLE REGIME IN THE BOUNDARY LAYER AND LOWER ATMOSPHERE
GIVEN MODEL SOUNDINGS AS WELL AS THE ONLY SATURATED PORTION OF THE
ATMOSPHERE...IT WOULD SEEM LIKELY THAT A PERIOD OF SNOW SHOWERS OR
SQUALLS WOULD BE ENTIRELY POSSIBLE AS THE SECONDARY BOUNDARY
MARCHES THROUGH THE AREA. AS SUCH...A SECONDARY INCREASE IN POPS
WAS ADDED TO THE FORECAST ON MONDAY AS THIS BOUNDARY PUSHES
THROUGH...WITH ADDITIONAL ACCUMULATIONS ALONG IT LIKELY TO FAIL TO
EXCEED AN INCH.

THE BITTER COLD MOVES IN MONDAY NIGHT WITH ALL MODELS CONTINUING
TO FAVOR 850 MB TEMPERATURES IN THE -30 TO -33C RANGE. CONTINUED
STRONG GRADIENT FLOW WITH 25 KTS IN THE MIXED LAYER WILL FAVOR THE
TEMPERATURE/WIND CHILL COMBO ON THE ORDER OF -10F TO -15F AND -25F TO
-45F RESPECTIVELY. BECAUSE THE MODELS HAVE BEEN REMARKABLY
CONSISTENT WITH THIS...THE WIND CHILL WATCHES WERE ALL UPGRADED TO
WIND CHILL WARNINGS FROM LATE MONDAY UNTIL WEDNESDAY MORNING. AT
LEAST BY TUESDAY...LAYER RH VALUES START TO LOWER AND SOME SUN
WILL BE LIKELY...THIS SHOULD MAKE THINGS AT LEAST SEEM LESS
RIDICULOUS OUTSIDE. FRIES

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
POLAR VORTEX WILL BE IN THE PROCESS OF DRIFTING NORTHEASTWARD BY
TUESDAY NIGHT. WAA WILL BE IN FULL SWING ON WED AHEAD OF NEXT
SHORTWAVE MOVING QUICKLY EASTWARD IN THE TIGHT ZONAL FLOW ALOFT.
STILL A GOOD DEAL OF UNCERTAINTY PERTAINING TO TIMING OF PRECIP
WED NIGHT AND THE PRECIP TYPE ON THURSDAY. FOR NOW WILL LEAVE IN
CHC POPS FOR THE PERIOD WITH MAINLY SNOW. HOWEVER...LATEST GFS OPS
RUN IS BEGINNING TO SHOW A WARMER SOLUTION BY ON THU...WHICH
COULD MEAN A MIX WITH OR CHANGE OVER TO RAIN.

A MODERATION IN TEMPERATURES WILL BEGIN ON WED AND CONTINUE
THROUGH THE REST OF THE LONG TERM.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR FORECAST TODAY. OCCASIONAL MID CLOUDS FROM PIT-FKL WESTWARD.
MID CLOUD WILL INCREASE ACROSS ALL PORTS LATE THIS MORNING AND
INTO THE AFTERNOON.

.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
MVFR/IFR RESTRICTIONS ARE LIKELY SUNDAY NIGHT INTO MONDAY
AFTERNOON AS A COLD FRONT CROSSES THE REGION. PRECIPITATION IS
EXPECTED TO BEGIN AS RAIN AT ALL SITES AND EVENTUALLY CHANGE OVER
TO SNOW. A HIGH THREAT FOR LLWS AHEAD OF FRONT AND STRONG SURFACE
WINDS RIGHT ALONG AND BEHIND THE ARCTIC FRONT. WIND GUSTS BEHIND
FRONT COULD GUST TO 40 KTS FOR A TIME.

ADDITIONAL RESTRICTIONS CAN BE EXPECTED LATE WED NGT AND THU AS A
SHRTWV TROF BRINGS SNOW/RAIN TO THE RGN. OTHERWISE...VFR
CONDITIONS ARE EXPECTED.

&&

.CLIMATE...
VERY COLD AIR IS EXPECTED ACROSS THE REGION EARLY NEXT WEEK. A
SUMMARY OF SIGNIFICANT COLD TEMPERATURE READINGS IS INCLUDED
BELOW...

CITY            MON/TUE      LAST DATE   LAST DATE   LAST DATE
              RECORD(YEAR)   BELOW -10    BELOW 0   HIGH BELOW 0

PITTSBURGH -5(1942)/-5(1884) 1/17/2009   1/22/2011   1/19/1994
MORGANTOWN -1(1988)/-4(1970) 1/21/1994   1/17/2009   1/19/1994
ZANESVILLE -3(1959)/-3(1968) 1/22/2011   1/24/2011   1/19/1994

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL WARNING FROM 1 PM MONDAY TO 10 AM EST WEDNESDAY FOR
     MDZ001.
OH...WIND CHILL WARNING FROM 1 PM MONDAY TO 10 AM EST WEDNESDAY FOR
     OHZ039>041-048>050-057>059-068-069.
PA...WIND CHILL WARNING FROM 1 PM MONDAY TO 10 AM EST WEDNESDAY FOR
     PAZ007>009-013>016-020>023-029-031-073>076.
WV...WIND CHILL WARNING FROM 1 PM MONDAY TO 10 AM EST WEDNESDAY FOR
     WVZ001>004-012-021>023-041.

&&
Hazardous weather outlook, Jan 5, 3:57 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 AM EST SUN JAN 5 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-060900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
357 AM EST SUN JAN 5 2014

...WIND CHILL WARNING IN EFFECT FROM 1 PM MONDAY TO 10 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 5, 9:06 AM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
906 AM EST SUN JAN 5 2014

PAZ021-023-029-031-073>076-WVZ012-021>023-051600-
ALLEGHENY-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-WETZEL-MARION-
MONONGALIA-PRESTON-
INCLUDING THE CITIES OF...PITTSBURGH METRO AREA...INDIANA...
WASHINGTON...WAYNESBURG...GREENSBURG...LATROBE...LIGONIER...
DONEGAL...UNIONTOWN...CHAMPION...OHIOPYLE...NEW MARTINSVILLE...
FAIRMONT...MORGANTOWN...KINGWOOD
906 AM EST SUN JAN 5 2014

...PATCHY LIGHT FREEZING RAIN POSSIBLE IN SHELTERED VALLEYS...

SCATTERED LIGHT SHOWERS WILL MOVE NORTHEASTWARD FROM NEAR
MORGANTOWN WV TO NEAR INDIANA PA THROUGH LATE MORNING. WITH
TEMPERATURES IN SHELTERED VALLEYS REMAINING BELOW FREEZING...A
BRIEF PERIOD OF LIGHT FREEZING RAIN WILL BE POSSIBLE IN THESE
VALLEYS AS SHOWERS PASS.

WARM AIR ALOFT WILL BE TRANSPORTED TO THE SURFACE IN ASSOCIATION
WITH THESE SHOWERS...SO AN INCREASE IN TEMPERATURE TO ABOVE
FREEZING CAN BE EXPECTED ONCE THE SHOWERS PASS.

KRAMAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Belmont

When
January 5, 1:00 PM EST to January 7, 6:00 PM EST
Where
Belmont forecast zone
Reported by
AWOS
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

A low temperature of 9 degrees below zero with a wind chill of 30 degrees below zero was recorded near Flushing the morning of the 7th.

Extreme Cold/Wind Chill, Carroll

When
January 5, 1:00 PM EST to January 7, 6:00 PM EST
Where
Carroll forecast zone
Reported by
AWOS
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

A low temperature of 14 degrees below zero with a wind chill of 36 degrees below zero was recorded near Carrollton the morning of the 7th.

Extreme Cold/Wind Chill, Columbiana

When
January 5, 1:00 PM EST to January 7, 6:00 PM EST
Where
Columbiana forecast zone
Reported by
AWOS
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

A low temperature of 14 degrees below zero with a wind chill of 39 degrees below zero was recorded near East Liverpool the morning of the 7th.

Extreme Cold/Wind Chill, Coshocton

When
January 5, 1:00 PM EST to January 7, 6:00 PM EST
Where
Coshocton forecast zone
Reported by
AWOS
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

A low temperature of 9 degrees below zero with a wind chill of 25 degrees below zero was recorded near Coshocton the morning of the 7th.

Extreme Cold/Wind Chill, Guernsey

When
January 5, 1:00 PM EST to January 7, 6:00 PM EST
Where
Guernsey forecast zone
Reported by
AWOS
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

A low temperature of 12 degrees below zero with a wind chill of 33 degrees below zero was recorded near Cambridge the morning of the 7th.

Extreme Cold/Wind Chill, Harrison

When
January 5, 1:00 PM EST to January 7, 6:00 PM EST
Where
Harrison forecast zone
Reported by
AWOS
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

A low temperature of 19 degrees below zero with a wind chill of 30 degrees below zero was recorded near Hopedale the morning of the 7th.

Extreme Cold/Wind Chill, Jefferson

When
January 5, 1:00 PM EST to January 7, 6:00 PM EST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

A low temperature of 10 degrees below zero with a wind chill of 32 degrees below zero was recorded near Steubenville the morning of the 7th.

Extreme Cold/Wind Chill, Monroe

When
January 5, 1:00 PM EST to January 7, 6:00 PM EST
Where
Monroe forecast zone
Reported by
AWOS
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

A low temperature of 10 degrees below zero with a wind chill of 32 degrees below zero was recorded near Woodsfield the morning of the 7th.

Extreme Cold/Wind Chill, Muskingum

When
January 5, 1:00 PM EST to January 7, 6:00 PM EST
Where
Muskingum forecast zone
Reported by
AWOS
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

A low temperature of 9 degrees below zero with a wind chill of 32 degrees below zero was recorded near New Concord the morning of the 7th.

Extreme Cold/Wind Chill, Noble

When
January 5, 1:00 PM EST to January 7, 6:00 PM EST
Where
Noble forecast zone
Reported by
AWOS
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

A low temperature of 11 degrees below zero with a wind chill of 34 degrees below zero was recorded near Salesville the morning of the 7th.

Extreme Cold/Wind Chill, Tuscarawas

When
January 5, 1:00 PM EST to January 7, 6:00 PM EST
Where
Tuscarawas forecast zone
Reported by
AWOS
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

A low temperature of 11 degrees below zero with a wind chill of 37 degrees below zero was recorded near Sugarcreek the morning of the 7th.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496070, 496077, 496078, 496080, 496081, 496082, 496083, 496084, 496085, 496086, 496087.